Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 301, NWS Jackson, MS

May 31, 2012Franklin Parish, Madison Parish, Richland Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 31, 2012, 11:22 AM CDT for Franklin Parish, Madison Parish, Richland Parish, Louisiana. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2012, 11:22 AM CDT (16:22 UTC)
Expired
May 31, 2012, 12:15 PM CDT
In force
53 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Franklin Parish, LA, Madison Parish, LA, Richland Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 140 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 11:37 AM CDTTSTM WND DMG4 N Crowville, LAREPORT OF A FEW TREES DOWN ON UNION CHURCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 10:41 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1744 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS54 KJAN 311622
SVRJAN
LAC041-065-083-311730-
/O.NEW.KJAN.SV.W.0301.120531T1622Z-120531T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1122 AM CDT THU MAY 31 2012

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRANKLIN PARISH IN NORTHEAST LOUISIANA...
  WESTERN MADISON PARISH IN NORTHEAST LOUISIANA...
  EAST CENTRAL RICHLAND PARISH IN NORTHEAST LOUISIANA...

* UNTIL 1230 PM CDT

* AT 1123 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CROWVILLE MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAKERS BY 1135 AM CDT...
  DELHI BY 1150 AM CDT...
  WAVERLY AND TENDAL BY 1155 AM CDT...
  OMEGA BY 1220 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR NORTHEAST LOUISIANA AND SOUTHWESTERN
MISSISSIPPI.

&&

LAT...LON 3253 9145 3253 9110 3221 9148 3216 9164
      3233 9170
TIME...MOT...LOC 1623Z 226DEG 27KT 3230 9162

$$

MME
1 follow-up statement
911 
WWUS54 KJAN 311715
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1215 PM CDT THU MAY 31 2012

LAC041-065-083-311725-
/O.CAN.KJAN.SV.W.0301.000000T0000Z-120531T1730Z/
RICHLAND LA-FRANKLIN LA-MADISON LA-
1215 PM CDT THU MAY 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MADISON...NORTHEASTERN
FRANKLIN AND EAST CENTRAL RICHLAND PARISHES IS CANCELLED...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OMEGA BY 1220 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR NORTHEAST LOUISIANA AND SOUTHWESTERN
MISSISSIPPI.

LAT...LON 3253 9145 3253 9110 3221 9148 3216 9164
      3233 9170
TIME...MOT...LOC 1715Z 226DEG 27KT 3257 9129

$$

MME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:03 AM CDT, 19 minutes earlier.

Area forecast discussion, May 31, 11:03 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1103 AM CDT THU MAY 31 2012

.DISCUSSION...WE ARE STILL FACING A SOMEWHAT COMPLICATED FORECAST
SITUATION FOR TODAY...ALTHOUGH THE PICTURE IS BECOMING A BIT CLEARER
AT THIS STAGE. THE NORTHERN PORTION OF AN MCS OVER THE ARKLATEX HAS
ALMOST COMPLETELY FALLEN APART TO OUR WEST...THOUGH A PORTION OF THE
COMPLEX HAS PERSISTED AND IS DIVING ACROSS SE TEXAS. AN MCV
ASSOCIATED WITH THIS ACTIVITY WAS CLEARLY EVIDENT ON VIS SATELLITE
IMAGERY THIS MORNING NEAR EL DORADO ARKANSAS MOVING ENE. AHEAD OF
THE LEFTOVER OUTFLOW/COLD POOL...THE ATMOSPHERE IS BECOMING
INCREASINGLY MOIST AND UNSTABLE OVER WESTERN PORTIONS OF THE
CWA...WHERE SKIES REMAIN MOSTLY CLEAR WITH TEMPS RISING INTO THE 80S
AND DEWPOINTS POOLING IN THE LOWER TO MIDDLE 70. MLCAPES WERE
ALREADY APPROACHING 1500-2000 J/KG OVER PORTIONS OF SW MISSISSIPPI
AND NE LOUISIANA.

MEANWHILE CONVECTION DEVELOPED EARLY THIS MORNING ALONG THE I-20
CORRIDOR AND OVER EASTERN MISSISSIPPI ALONG A REMNANT BOUNDARY. THIS
CONVECTION HAS BEEN MOVING VERY SLOWLY...PRIMARILY LEADING TO FLASH
FLOOD CONCERNS...THOUGH THERE WERE A FEW REPORTS OF SUB-SEVERE HAIL
AS WELL. THESE STORMS HAVE BEGUN TO DECREASE ALONG THE I-20
CORRIDOR...BUT HAVE PERSISTED OVER EASTERN PORTIONS OF THE AREA.

HEADING INTO THE AFTERNOON ADDITIONAL CONVECTION IS EXPECTED TO
DEVELOP OVER THE AREA...WITH THE MCV AND OUTFLOW OVER THE WESTERN
PORTION OF THE AREA SERVING AS A FOCUS FOR NEW DEVELOPMENT AS THE
ATMOSPHERE CONTINUES TO DESTABILIZE THROUGH THE DAY. THIS CONVECTION
WILL SPREAD EASTWARD OVER MUCH OF THE AREA THROUGH THE AFTERNOON AND
INTO THE EVENING. THE BIGGEST REMAINING QUESTION MARK IS THE
POTENTIAL IMPACT OF CONVECTION ONGOING RIGHT NOW OVER EASTERN
MISSISSIPPI. ESSENTIALLY NONE OF THE HIGH RES MODEL GUIDANCE WAS
PICKING UP ON THIS ACTIVITY...WHICH COULD HAMPER DEVELOPMENT IN THAT
AREA LATER ON TODAY. WILL HAVE TO CONTINUE TO MONITOR TO SEE HOW
THINGS PLAY OUT.

GIVEN THE INCREASED CONFIDENCE IS STORMS NOT BEING INTERRUPTED BY
MORNING CONVECTION OVER THE WEST/CENTRAL...HAVE UPDATED THE HWO TO
BEEF UP WORDING A BIT. ALREADY SENT AN FORECAST UPDATE EARLIER THIS
MORNING. WILL SEND AN ADDITIONAL UPDATE SHORTLY TO ADD SEVERE
WORDING TO THE FORECAST FOR TODAY. IN ADDITION AS PER RECENT
COORDINATION WITH SPC...A SVR TS WATCH WILL BE ISSUED FOR OUR LA
PARISHES AND SOME OF OUR WESTERN MS COUNTIES VALID THROUGH 6PM. /DL/

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE EASTERN
PORTIONS OF THE AREA THROUGH NOON...MAINLY IMPACTING MEI AND GTR.
PERIODS OF HEAVY RAIN ARE LIKELY AND MAYBE SOME SMALL HAIL. WINDS
MAY GUST BRIEFLY TO ABOUT 25 MPH. AROUND 17Z THERE MAY BE A SHORT
BREAK ACROSS THE AREA. THUNDERSTORMS WILL MOVE IN FROM THE WEST
IMPACTING GLH...TVR...HEZ AROUND 20Z AND GRADUALLY SPREAD EAST. WILL
INTRODUCE THUNDERSTORMS FOR GWO...JAN/HKS AROUND 22Z AND MEI...GTR
AROUND 00Z. ACTIVITY MAY TAPER OFF FROM THE WEST SHORTLY AFTER
00Z...MAY END RAIN FOR GLH AROUND 3Z...JAN/HKS/GWO AROUND 6Z AND
EVERYWHERE ELSE AROUND 9Z. AFTER 9Z...VFR CONDITIONS SHOULD PREVAIL.
THERE MAY BE SOME PATCHY FOG AROUND...AT THIS TIME NOT EXPECTING
ANYTHING WIDESPREAD OR DENSE. /07/

&&

.PREV DISCUSSION... /ISSUED AT 423 AM CDT THU MAY 31 2012/
SHORT TERM...FOR FRI...SOME LINGERING PRECIP CHANCES WILL EXIST FOR
THE E/SE AREAS EARLY BEFORE THE FRONT/DRIER AIR MOVE THROUGH THE
REGION. LOOK FOR BELOW AVG TEMPS FRIDAY WITH A COOL NGT FRIDAY NGT.
/CME/

LONG TERM...SATURDAY THROUGH THURSDAY...MODELS IN AGREEMENT IN THIS
PERIOD THAT RIDGING OVER THE PLAINS WILL RESULT IN A RELATIVELY DRY
MID LEVEL NW FLOW REGIME OVER THE CWA. MODELS DO SHOW A WEAK
SHORTWAVE EMBEDDED IN THE FLOW COMING OUT OF AR SUNDAY...BUT
DAMPENING AS IT APPROACHES THE MS RIVER. AT THE SURFACE RIDGE AXIS
OVER THE NORTHERN GULF WILL KEEP DEEPER MOISTURE CUTOFF THROUGH
MONDAY NIGHT...BUT WEAKENING DOES ENSUE THEREAFTER WITH PWATS
APPROACHING 1.5 INCHES OVER THE AREA BY TUESDAY.

A WEAK SURFACE FRONT TRIES TO BACKDOOR INTO NE MS BEFORE BECOMING
STATIONARY DURING THE DAY TUESDAY. WITH THE INCREASE IN LOW LEVEL
MOISTURE...BELIEVE ISOLATED TO SCATTERED CONVECTION WILL
RESULT...ESPECIALLY OVER THE NE ALONG THE BOUNDARY AND BETTER
MOISTURE POOLING.

SPRAWLING MID/UPPER RIDGE DURING THE LATTER HALF OF THE WEEK WILL
RESULT IN A RATHER WEAK FLOW PATTERN AND INCREASED DIFFICULTY IN
NAILING DOWN ANY SHORTWAVES TO SPARK CONVECTION. WITH STATIONARY
BOUNDARY OVER NE MS BECOMING INCREASINGLY HARD TO RESOLVE IN THE
MODELS...WILL TAKE A MORE CLIMATOLOGICAL APPROACH AND KEEP SLIGHT
CHANCE POPS WEDNESDAY AND THURSDAY./26/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DL/07/CME/26
Hazardous weather outlook, May 31, 9:43 AM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
943 AM CDT THU MAY 31 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
943 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS A
POTENT DISTURBANCE AND STRONG COLD FRONT APPROACH THE REGION. THE
MAIN RISKS WILL BE HAIL UP TO QUARTER SIZE AND WIND GUSTS OF UP TO
70 MPH. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLASH FLOODING IN A
FEW AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

DL

In the hours before

Local storm report, May 31, 9:15 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
915 AM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     2 ESE WESSON            31.69N 90.37W
05/30/2012                   LINCOLN            MS   LAW ENFORCEMENT

            TREES DOWN AROUND LAKE LINCOLN.

&&

AWEBER
Special weather statement, May 31, 9:42 AM CDT, 1 hour 40 minutes before
MSZ051-052-311525-
NEWTON MS-LAUDERDALE MS-
942 AM CDT THU MAY 31 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
942 AM CDT THU MAY 31 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTHEAST OF DECATUR AT 942 AM
CDT...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN LAUDERDALE AND EASTERN NEWTON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3257 8871 3223 8864 3223 8907 3256 8916
TIME...MOT...LOC 1442Z 241DEG 11KT 3237 8903

MME
Local storm report, May 31, 10:03 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1003 AM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     BAY SPRINGS             31.98N 89.28W
05/30/2012                   JASPER             MS   EMERGENCY MNGR

            10 TO 15 TREES DOWN COUNTY WIDE IN JASPER CO.

&&

AWEBER
Special weather statement, May 31, 10:09 AM CDT, 1 hour 13 minutes before
MSZ052-058-311555-
LAUDERDALE MS-CLARKE MS-
1009 AM CDT THU MAY 31 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1009 AM CDT THU MAY 31 2012

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 4 MILES EAST OF
SUQUALENA TO 4 MILES NORTHEAST OF GOODWATER AT 1009 AM CDT...MOVING
EAST AT 15 MPH.

PEOPLE IN CLARKE AND LAUDERDALE COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3189 8847 3185 8861 3182 8891 3213 8883
      3251 8884 3258 8839
TIME...MOT...LOC 1509Z 249DEG 13KT 3245 8873 3216 8873
          3195 8879

MME
Local storm report, May 31, 10:26 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1026 AM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND GST     BENOIT                  33.65N 91.01W
05/30/2012  E50.00 MPH       BOLIVAR            MS   LAW ENFORCEMENT

            REPORT OF A TREE DOWN IN BENOIT.

0125 PM     TSTM WND DMG     BOYLE                   33.70N 90.73W
05/30/2012                   BOLIVAR            MS   LAW ENFORCEMENT

            REPORTS THAT A TREE FELL ON A HOUSE IN BOYLE AND A TREE
            WAS DOWN IN CLEVELAND.

&&

DCOX
Local storm report, May 31, 10:44 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1044 AM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     3 N VICKSBURG           32.37N 90.87W
05/30/2012                   WARREN             MS   LAW ENFORCEMENT

            TREES DOWN ON N WASHINGTON ST AND ON EAST AVE.

&&

AWEBER

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:06 PM CDTSevere Thunderstorm WarningJANConcordia54 min
May 31, 1:16 PM CDTSpecial Weather StatementJANCatahoula, Concordia59 min
May 31, 1:40 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia50 min
May 31, 2:08 PM CDTSevere Thunderstorm WarningJANMadison67 min
May 31, 2:13 PM CDTSevere Thunderstorm WarningJANCatahoula, Franklin, Tensas62 min
May 31, 2:35 PM CDTSevere Thunderstorm WarningJANFranklin, Madison, Tensas55 min
May 31, 3:06 PM CDTSevere Thunderstorm WarningJANMadison, Richland45 min
May 31, 4:02 PM CDTSpecial Weather StatementJANEast Carroll43 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.